Wyoming, 2003

Winter Storm in Wyoming, August 29 to 31, 2003

August 29 to 31, 2003 · NWS RIW · 1 event in 1 county or zone

Two hikers climbing Grand Teton were caught in a winter storm on August 29. On the summit of Grand Teton, two feet of snow was deposited between August 29-31.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Two hikers climbing Grand Teton were caught in a winter storm on August 29. On the summit of Grand Teton, two feet of snow was deposited between August 29-31. The climbers sought refuge inside a dry cave until skies cleared on August 31. However, one of the climbers was seriously injured when he fell during the descent.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 29, 2:45 AM MST, 9 hours 15 minutes earlier.

Area forecast discussion, Aug 29, 2:45 AM MST, 9 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
345 AM MDT THU AUG 29 2003

.TODAY THROUGH SUNDAY NIGHT...
ETA AND THE GFS HAVE COME TO MORE OF AN AGREEMENT WITH UPCOMING
TIMING AND STRENGTH OF WEATHER SYSTEM TO AFFECT WY DURING THE
NEXT COUPLE OF DAYS. SURFACE COLD FRONT HAS ALREADY PUSHED SOUTH
ACROSS RKS. LEAD SHORTWAVE DIVING DOWN FROM MONTANA HAS PRODUCED SOME
THUNDERSHOWER ACTIVITY OVER THE NORTHERN TIER OF WY THIS EVENING.
MAIN SHORTWAVE IN NORTHERN STREAM NOW PUSHING SOUTH ACROSS CENTRAL
MONTANA. THIS FEATURE IS PROGGED BY THE MODELS TO MOVE SOUTH TO NW WY
TODAY. MEANWHILE A VIGOROUS VORT MAX NOW PRODUCING CONSIDERABLE
LIGHTNING OVER THE OREGON/CA/NEV TRIPLE POINT IS PROGGED BY THE
MODELS TO MOVE EAST TO SOUTHERN IDAHO TODAY AND TO WESTERN WY BY THIS
EVENING AND THEN FINALLY WILL STRENGTHEN OVER SOUTHWEST WY BY
SATURDAY MORNING WHERE MOST OF THE RAINFALL SHOULD OCCUR TONIGHT. AS
THE NORTHERN STREAM TROUGH WASHES OUT...THE PACIFIC SYSTEM
WILL BECOME THE PREDOMINANT FEATURE. DYNAMICS ASSOCIATED WITH THIS
FEATURE ALL SEEM TO COME TOGETHER TONIGHT THROUGH SATURDAY WITH A JET
COUPLET FROM THE TWO JET STREAMS THIS EVENING...GOOD DIV Q TONIGHT
THROUGH SATURDAY...GOOD ISENTROPIC LIFT WITH H5 FLOW FROM THE SOUTH
OVER-RUNNING ENE SFC WINDS...A MOIST SURFACE UPSLOPE FLOW EAST OF THE
DIVIDE...AS WELL AS LIMITED UPPER DIFFLUENT FLOW AND A COLD POOL
ALOFT. SCATTERED THUNDERSTORMS SHOULD OCCUR MOST AREAS TODAY. THE
LOWER AIRMASS WILL STABILIZE IN THE NE QUARTER OF THE CWA TONIGHT
THROUGH SATURDAY WITH MAINLY ELEVATED CONVECTION EXPECTED THERE
SATURDAY WHERE GOOD WIND SHEER ALOFT SHOULD SUPPORT ISOLD TSRA
ESPECIALLY IN THE BIG HORN MOUNTAINS. ELSEWHERE THE COLD POOL ALOFT
AND THE SURFACE CONVERGENCE NEAR THE FRONT WILL SUPPORT A GOOD CHANCE
OF THUNDERSTORMS SATURDAY...ESPECIALLY WEST OF THE DIVIDE. THE BULK
OF THE RAINFALL CWA WIDE SHOULD OCCUR TONIGHT THROUGH SATURDAY
EVENING. SATURDAY NIGHT THE PRECIP WILL END FROM WEST TO EAST WITH
BOTH THE GFS/ETA SLOWING THE EXITING OF THIS SYSTEM. PATCHY FOG
SHOULD FORM IN THE CENTRAL BASINS SUNDAY MORNING WITH ENOUGH
RADIATIONAL COOLING TO OCCUR TO LOWER THE TEMPS DOWN TO THE ELEVATED
DEW POINTS. WILL KEEP ISOLD TSRA IN THE NW SUNDAY WITH NEGATIVE
LIFTED INDICES THERE.

.MONDAY THROUGH THURSDAY...
HIGH PRESSURE WILL BUILD OVER THE AREA THROUGH WEDNESDAY THEN BEGIN
TO BREAK DOWN ON THURSDAY AS PACIFIC MOISTURE MOVES IN FROM THE WEST.
THIS WILL BRING A WARMING TREND AFTER MONDAY MORNING WHICH SHOULD BE
THE COLDEST MORNING ACROSS THE AREA SINCE LAST JUNE. SOME UPPER LEVEL
MOISTURE WILL RETURN TO THE SOUTH LATE WEDNESDAY AND FOR NOW HAVE
INCREASED CLOUDS LATE WEDNESDAY THEN BRING IN SOME SHOWERS AND
THUNDERSTORMS TO THE WEST AND SOUTHWEST SPREADING EAST IN THE
EVENING THURSDAY.  HAVE MADE ONLY MINOR CHANGES TO DAY TIME
TEMPERATURES OTHERWISE NOT MUCH CHANGES NEEDED TO THE SUNDAY
THROUGH THURSDAY PERIODS.  C.BAKER

.RIW...NONE.
Hazardous weather outlook, Aug 29, 4:00 AM MST, 8 hours before
WYZ001>020-022>030-301101-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT FRI AUG 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL WEATHER SYSTEM WILL DEVELOP OVER WYOMING TODAY. THE
COMBINATION OF MOISTURE FROM THIS WEATHER FEATURE ALONG WITH MUCH
COOLER AIR ALREADY IN PLACE FROM A COLD FRONT THAT PUSHED SOUTH
ACROSS WYOMING LAST NIGHT WILL LEAD TO A GOOD CHANCE OF A COLD RAIN
OVER MUCH OF THE HIGHER MOUNTAINS OF WYOMING TONIGHT. HIKERS AND
CAMPERS IN THE HIGHER TERRAIN OF WYOMING SHOULD PREPARE FOR MUCH
COLDER AND WETTER CONDITIONS TONIGHT BY DRESSING APPROPRIATELY. SOME
OF THE HIGHER MOUNTAINS WILL DIP INTO THE MID AND UPPER 30S TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE COLD AND WET WEATHER WILL PERSIST THROUGH SATURDAY EVENING IN
THE MOUNTAINS. MANY OF THE HIGHER MOUNTAIN LOCATIONS REMAINING
IN THE 40S DURING THE DAY ON SATURDAY. THIS SHOULD BE THE COOLEST
AIRMASS TO MOVE INTO THE AREA SINCE JUNE.

.SPOTTER INFORMATION STATEMENT...

NO SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Teton & Gros Ventre Mountains

When
August 29, 12:00 PM MST to August 31, 8:00 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334856.